A Health Advisory issued by the Victorian State Government Department of Health warns of the potential for lead poisoning from Penisole, marketed as an Ayurvedic supplement in capsule form for ‘strengthening the male genitals’.
The Department is aware of at least one male user of the product, who had an elevated blood lead level.
Analysis of the product, which is not a listed or registered complementary medicine in Australia, revealed lead content 1000 times higher than that allowable by the Therapeutic Goods Administration.
Symptoms of acute lead poisoning include:
- Abdominal pain
- Nausea and vomiting
Symptoms of long-term exposure to low lead levels include:
- Loss of appetite
- Behavioural problems
- Raised blood pressure
- Poor coordination
Low-level exposure may be difficult to detect clinically but can still cause long-term harm.
Extremely high blood lead levels can cause organ damage and death.
Blood lead levels over 5 µg/ml must be reported to the Department of Health within 5 days of diagnosis.
Health professionals should advise anyone taking Penisole to stop immediately, and consider blood lead testing.
All patients should be reminded that complementary medicines marked with ‘AUST L’ or ‘AUST R’ numbers have been approved by the TGA for supply in Australia, and that products purchased online or from overseas without ‘AUST L’ or ‘AUST R’ numbers may be unsafe.